Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 28, NWS Las Vegas, NV

June 30, 2016Nye County, Nevada; Inyo County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jun 30, 2016, 10:56 PM PDT for Nye County, Nevada; Inyo County, California. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2016, 10:56 PM PDT (05:56 UTC)
Expired
Jul 1, 2016, 12:00 AM PDT
In force
64 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Inyo County, CA, Nye County, NV

The radar

The Las Vegas radar (KESX), 139 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 11:44 PM PDTHAIL 11 Wnw Pahrump, NVSPOTTER IN PAHRUMP REPORTED HAIL UP TO THE SIZE OF A QUARTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 5.9 hours before the alert went out and 396 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
4202 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WUUS55 KVEF 010556
SVRVEF
CAC027-NVC023-010700-
/O.NEW.KVEF.SV.W.0028.160701T0556Z-160701T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1056 PM PDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...
  SOUTHEASTERN NYE COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL MIDNIGHT PDT

* AT 1055 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF DEATH
  VALLEY JUNCTION...OR 26 MILES SOUTHWEST OF MERCURY...AND WAS
  NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  PAHRUMP...MERCURY...LATHROP WELLS...
  DEATH VALLEY JUNCTION AND AMARGOSA VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CASUE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3615 11591 3617 11657 3673 11662 3669 11593
TIME...MOT...LOC 0555Z 183DEG 49KT 3644 11638 

$$

JH
2 follow-up statements
728 
WWUS55 KVEF 010632
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1132 PM PDT THU JUN 30 2016

CAC027-NVC023-010700-
/O.CON.KVEF.SV.W.0028.000000T0000Z-160701T0700Z/
INYO CA-NYE NV-
1132 PM PDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT
FOR SOUTHEASTERN INYO AND SOUTHEASTERN NYE COUNTIES...

AT 1132 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER DEATH VALLEY JUNCTION...OR 23
MILES WEST OF PAHRUMP AND WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
PAHRUMP...MERCURY...LATHROP WELLS...
DEATH VALLEY JUNCTION AND AMARGOSA VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CASUE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3615 11591 3617 11657 3673 11662 3669 11593
TIME...MOT...LOC 0632Z 182DEG 22KT 3633 11639 

$$

JH
456 
WWUS55 KVEF 010656
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1156 PM PDT THU JUN 30 2016

CAC027-NVC023-010705-
/O.EXP.KVEF.SV.W.0028.000000T0000Z-160701T0700Z/
INYO CA-NYE NV-
1156 PM PDT THU JUN 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN INYO AND
SOUTHEASTERN NYE COUNTIES WILL EXPIRE AT MIDNIGHT PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY
RAIN AND FLASH FLOODING IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3615 11591 3617 11657 3673 11662 3669 11593
TIME...MOT...LOC 0651Z 183DEG 49KT 3633 11639 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:54 PM PDT, 2 minutes earlier.

Area forecast discussion, Jun 30, 10:54 PM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1054 PM PDT THU JUN 30 2016

.SYNOPSIS...Monsoonal moisture that has spread up from northern
Mexico will fuel thunderstorms across the Mojave Desert region...
especially during the afternoon and evening hours through Saturday.
Temperatures will trend downward due to the increase in cloud cover.
Drier air is expected to work into the region early next week
pushing monsoonal moisture east of the area. This will also allow
for a warming trend with temperatures about 3 to 5 degrees above
normal by Monday.
&&

.UPDATE...Scattered showers and thunderstorms have increased over
portions of Death Valley, southern Nye and extreme northern San
Bernardino Counties this evening. This area had very little weather
earlier in the day and instability is quite high in those areas.
CAPE values are generally around 2000-3000 J/KG with LI's around
-1/-3. Hail will be a concern with any storm this evening along with
flash flooding. Upper level winds are fairly light and this will
lead to slow moving storms. Thunderstorm activity is expected to
last much of the night.

.AVIATION...For McCarran...Erratic winds from several storm outflows
have occurred this evening, making for a low-confidence forecast.
However, trend seems to be for winds becoming light/variable
overnight. Southeast winds expected to commence tomorrow with speeds
around 10 kts. Chance of storms continues tomorrow, with best
chances in the afternoon and evening. Potential air traffic impacts
are substantial, with chances of convection at the terminal and
in the flight corridors.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Storms continue late this evening in Inyo, Nye, and San
Bernardino Counties. Winds near storm outflows are
gusty/erratic,while outside of these areas mostly terrain-driven and
below 10 kts. Expect SE winds to develop tomorrow in most of the
region with more chances of storms, especially during the
afternoon/evening, with associated locally lower CIGs, reduced
visibility, and convective turbulence.
&&

.PREV DISCUSSION...
315 PM PDT THU JUN 30 2016

.SHORT TERM...through Saturday night.

Scattered to numerous thunderstorms have erupted over southern
Nevada and northwest Arizona thanks to the influx of low level
moisture we received this morning from a widespread push of
southeast flow below 700 mb. Surface heating and a boundary
associated with a disturbance moving from southeast Nevada into
southwest Utah helped initiate and intensify the thunderstorms and
we should see convection expand this afternoon and evening across
southern Nevada and northwest Arizona due to boundary interactions.
Convection will diminish overnight but probably not die completely
due to the moist and unstable environment.

Similarly moist and unstable conditions will exist over the same
area through Friday so we can expect scattered to numerous
thunderstorms Friday afternoon. Dry mid to upper level flow should
help clear mid to high level debris clouds overnight and allow for
full surface heating again Friday. Saturday will see a slight
decrease in thunderstorm coverage from west to east as dry westerly
flow starts to spread over southern Nevada.

.LONG TERM...Sunday through Wednesday.

Models remain consistent with Previous runs showing a significant
decrease in moisture on Sunday followed by dry weather areawide
Monday through Wednesday. Weak troughing passes through California
Sunday and through Nevada Monday, turning the flow more westerly and
flushing out the monsoon moisture from our area. This will eliminate
rain chances, knock surface dewpoints back down into the 20s and
30s, and also allow temperatures to climb back to several degrees
above normal. Longer range models hint at moisture possibly
returning around the end of the week, but there is plenty of time to
watch this.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather according to standard operating procedures.
Flash flooding will be a concern with any thunderstorm today
especially across Mohave, Clark, and eastern San Bernardino
Counties.
&&

Update...Gorelow
Short Term...Adair
Long Term...Morgan
Aviation...Shafer

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jun 30, 8:20 PM PDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
820 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     FLASH FLOOD      15 NW NEEDLES           34.97N 114.82W
06/30/2016                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            MAJOR FLOODING REPORTED AT US 95 AND GOFFS
            ROAD. MUD WAS IN THE ROADWAY.

&&

CMS
Local storm report, Jun 30, 8:24 PM PDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
824 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     COTTONWOOD COVE         35.49N 114.69W
06/30/2016  U64 MPH          CLARK              NV   MESONET

            HADS AUTOMATED STATION /CCPN2/.

&&

CMS
Local storm report, Jun 30, 8:50 PM PDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
850 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      1 E GOLDEN VALLEY       35.22N 114.20W
06/30/2016                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE COUNTY ROADS REPORTS SEVERAL ROAD
            CLOSURES...INCLUDING PIERCE FERRY ROAD NEAR
            CHARLES STREET...ESTRELLA ROAD...EGAR
            ROAD...BOLSA ROAD FROM EGAR TO
            ADOBE...SHINARUMP FROM COLORADO TO
            EGAR...AND TEDDY ROOSEVELT FROM DIABASE TO
            SHINARUMP...FROM ONGOING FLASH FLOODING.

&&

CMS
Local storm report, Jun 30, 9:16 PM PDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
916 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      1 SSW BULLHEAD CITY     35.09N 114.61W
06/30/2016                   MOHAVE             AZ   PUBLIC

            SWIFTLY FLOWING WATER AT LEAST SIX INCHES
            DEEP COVERING PORTIONS OF CHAPARRAL DRIVE IN
            BULLHEAD CITY. REPORT RELAYED VIA SOCIAL
            MEDIA. TIME ESTIMATED BASED ON RADAR.

&&

CMS
Local storm report, Jun 30, 10:29 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1029 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      14 NNW NEEDLES          35.04N 114.69W
06/30/2016                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS FLASH
            FLOODING AT NEEDLES HIGHWAY AND RIVER ROAD.
            SEVERAL ADJACENT COUNTY ROADS ARE ALSO
            WASHED OUT. START TIME OF 730 PM PDT AND
            ONGOING AT REPORT TIME OF 930 PM PDT.

&&

CMS
Local storm report, Jun 30, 10:35 PM PDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1035 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     FLASH FLOOD      1 WNW NEEDLES           34.85N 114.63W
06/30/2016                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS US HIGHWAY
            95 IS CLOSED AT INTERSTATE 40 OWING TO HEAVY
            RAIN AND FLASH FLOODING.

&&

CMS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:48 PM PDTSevere Thunderstorm WarningVEFClark42 min
Jun 30, 5:54 PM PDTFlash Flood WarningVEFClark6 hr
Jun 30, 6:26 PM PDTSevere Thunderstorm WarningVEFClark34 min
Jun 30, 6:59 PM PDTSevere Thunderstorm WarningVEFClark31 min
Jun 30, 11:08 PM PDTFlash Flood WarningVEFNye4 hr
Jun 30, 11:49 PM PDTFlash Flood WarningVEFClark, Nye3 hr
Jul 1, 3:34 PM PDTAreal Flood AdvisoryVEFNye3 hr
Jul 1, 4:54 PM PDTAreal Flood AdvisoryVEFLincoln4 hr
Jun 30, 10:32 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 1, 1:41 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 1, 2:06 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 1, 3:36 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 1, 3:12 PM PDTSevere Thunderstorm WarningVEFSan Bernardino63 min
Jul 1, 3:25 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 1, 4:05 PM PDTSevere Thunderstorm WarningVEFSan Bernardino55 min
Jul 1, 4:24 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 1, 4:59 PM PDTSevere Thunderstorm WarningVEFSan Bernardino61 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.